Pain Home > Embeda Overdose

If a person takes too much Embeda (morphine sulfate/naltrexone hydrochloride), the effects can be quite dangerous and may include difficulty breathing, fluid in the lungs, or even death. Seek medical attention right away if you or someone else may have taken an overdose. Treatment may involve "pumping" the stomach, administering an antidote, and providing supportive care.

Can You Take Too Much Embeda?

Embeda™ (morphine sulfate/naltrexone hydrochloride) is a prescription pain medicine. As with most medications, it is possible to take too much Embeda. An overdose with Embeda can be quite dangerous. The specific effects of an Embeda overdose can vary, depending on a number of factors, including the Embeda dosage, how it was taken, and whether it was taken with any other medications or substances.
 
Seek immediate medical attention if you suspect that you or anyone else may have taken too much Embeda.
 

Symptoms of an Embeda Overdose

An Embeda overdose may cause the following symptoms:
 
  • Cold, clammy skin
  • Difficulty breathing (slow and shallow breathing)
  • Small pupils
  • Fluid in the lungs
  • A slow heart rate (bradycardia)
  • Extreme drowsiness
  • Limp muscles
  • Low blood pressure (hypotension)
  • Death.
     
Crushing, chewing, dissolving, snorting, or injecting Embeda can quickly result in an overdose, especially for people unaccustomed to narcotics. Embeda capsules contain tiny, extended-release beads designed to release morphine slowly over time. Disrupting the beads can cause an overdose by releasing too much morphine too quickly. Also, consuming any alcohol (even small amounts of alcohol found in some cough medicines) could cause the beads to release too much morphine too quickly, possibly causing an overdose.
 
Embeda capsules also contain naltrexone (a medication that counteracts the effects of morphine), which is released only if the drug is dissolved or crushed. Such practices could cause withdrawal symptoms, particularly in people who have been taking narcotics for quite a while.
 
Crushing or dissolving the capsules could cause either overdose or withdrawal symptoms, depending largely upon the dosage, any other medications that were taken, and whether or not the individual is accustomed to narcotics. Withdrawal symptoms are possible only if the capsules were crushed or dissolved (as the naltrexone component is not released when the capsules are swallowed whole).
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.